Hail, Stafford
- When
- April 29, 9:40 PM CST
- Where
- Stafford County, 4 mi N of Seward
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.228, -98.800
Elevated thunderstorms developed north of a stalled out front and produced minor severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Elevated thunderstorms developed north of a stalled out front and produced minor severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 2:39 PM CST, 7 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT THU APR 29 2010 .DISCUSSION... DAYS 1-2... WIND ADVISORY AND POTENTIAL FOR LATE AFTERNOON AND EVENING SEVERE STORMS ARE THE MAIN FORECAST CONCERNS. A COLD FRONT HAD MOVED INTO CENTRAL AND PARTS OF SOUTHWEST KANSAS THIS MORNING AND HAD EFFECTIVELY SHUT OFF THE STRONG WEST SOUTHWEST WINDS FROM JOHNSON AND SYRACUSE THROUGH GARDEN CITY AND LARNED. THE BOUNDARY LAYER WAS TRYING TO MIX OUT NEAR THE FRONT AND WINDS HAD BECOME WESTERLY AND INCREASED AT JOHNSON BUT HAVE BEEN STAYING WELL BLOW CRITERIA. POINTS FARTHER EAST AND SOUTH HAVE MIXED OUT AND SUSTAINED WINDS ARE CURRENTLY RUNNING AROUND 26 TO 32 KNOTS. THIS SHOULD CONTINUE UNTIL WE GET NEAR SUNSET. WILL KEEP THE ADVISORY GOING WHERE THE WINDS ARE CURRENTLY BLOWING BUT WILL CANCEL IT FOR AREAS TO THE NORTH...GENERALLY FROM JOHNSON TO GARDEN CITY...JETMORE AND LARNED. SURFACE DRYLINE WAS CURRENTLY LOCATED FROM NEAR GREAT BEND TO BETWEEN BUFFALO AND FREEDOM OKLAHOMA. VISIBLE SAT PICTURE SHOWS CU DEVELOPING ALONG THIS BOUNDARY AS WELL AS THE FRONT FARTHER WEST. THE FRONTAL CU IS PRETTY FLAT AND HIGH BASED PER LOOK OUTSIDE. LINE OF CU TO THE EAST OF GREAT BEND APPEARS TO BE GETTING MORE DEVELOPED. SURFACE MOISTURE AHEAD OF THE DRYLINE IS SOMEWHAT MODEST AND SOME MID LEVEL WARM TEMPERATURES HAVE A LID ON CONVECTIVE DEVELOPMENT ACROSS MY EASTERN COUNTIES. MODEL SOUNDINGS SHOW THIS LID DIMINISHING TOWARD 00Z WITH SOME DECENT INSTABILITY. DON'T EXPECT A LOT OF DEVELOPMENT IN MY CWA BUT WILL KEEP THE SMALL POPS FOR THUNDERSTORMS GOING THIS EVENING. STORMS WILL PROBABLY BE QUICK TO MOVE OUT OF THE CWA AS STRONG WEST SOUTHWEST FLOW ALOFT CONTINUES OVER THE AREA. THE NAM AND GFS SHOW PART OF FAR WESTERN KANSAS UNDER THE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET TONIGHT WITH A VORT MAX APPROACHING FROM THE SOUTHWEST. MEAN RH VALUES ARE NOT REAL SATURATED BUT THINK THAT THERE COULD BE ENOUGH MOISTURE AND FORCING TO WARRANT INCREASED POPS OVER THE WESTERN PART OF THE CWA OVERNIGHT. THIS SHOULD CONTINUE THROUGH FRIDAY MORNING UNTIL THE VORT MAX MOVES THROUGH WITH CHANCES DIMINISHING FRIDAY AFTERNOON. FAIRLY COOL AIR BEHIND THE FRONT WILL BE IN PLACE OVER NEARLY ALL THE CWA FRIDAY. HIGH TEMPERATURES WILL BE SOME 25 DEGREES UNDER TODAY'S MAXES. ANOTHER SHORTWAVE TROUGH/VORT MAX IS FORECAST TO MOVE THROUGH THE CENTRAL HIGH PLAINS ON SATURDAY. BY THIS TIME THE BEST MID LEVEL BAROCLINICITY AND JET LEVEL FORCING WILL MAINLY BE JUST SOUTHEAST OF THE CWA. WILL MAINTAIN SOME 20 PERCENT POPS IN THE SOUTHEAST CWA AND KEEP SOME VERY SMALL POPS FOR ISOLATED SHOWERS FARTHER WEST. DAYS 3-7... MEDIUM RANGE MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT TODAY IN REGARDS TO THE NEXT FEW SHORTWAVE TROUGHS MOVING INTO THE PLAINS. ONE WEAK SHORTWAVE TROUGH WILL BE MOVING ACROSS THE SOUTHERN PLAINS AT THE START OF THE PERIOD SATURDAY NIGHT, SO WILL KEEP THE LOW POPS WE HAVE GOING. ALL OF THE DETERMINISTIC RUNS START QUICKLY MOVING THE NEXT SHORTWAVE LOBE OF THE MAIN TROUGH INTO THE ROCKIES SUNDAY AND OUT INTO THE PLAINS BY MONDAY. THE MODELS ALSO BRING A WEAK FRONTAL BOUNDARY DOWN ON SUNDAY NIGHT, ALTHOUGH THERE ARE STILL SOME DIFFERENCES IN EXACT TIMING. WITH THE SHORTWAVE TROUGH BEGINNING TO COME OUT AS WELL AS THE BOUNDARY IN THE AREA, WE SHOULD SEE SOME DECENT CHANCE FOR PRECIP. ENSEMBLE PROBABILITIES BEAR THIS OUT, SO WILL BUMP UP POPS FOR SUNDAY NIGHT. CONDITIONS SHOULD QUIET DOWN AFTER THIS AS NORTHWEST TO WESTERLY FLOW SETS UP BEHIND THE UPPER SYSTEM AND HIGH PRESSURE BUILDS IN BEHIND THE FRONT. HAVE A FEW LINGERING SHOWERS IN THE EAST DURING THE DAY ON MONDAY, BUT LOWERED POPS FOR MONDAY NIGHT. TUESDAY SHOULD SEE NEAR ZONAL FLOW BETWEEN SYSTEMS, AND TODAY THE MODELS ARE IN MUCH BETTER AGREEMENT WITH BRINGING WARMER AIR IN, WITH 850MB TEMPS GETTING INTO THE UPPER TEENS TO LOW 20S C. RAISED TEMPS A FEW DEGREES. MODEL AGREEMENT STARTS TO DETERIORATE TOWARDS THE MIDDLE OF NEXT WEEK. ALTHOUGH ALL START BRINGING A TROUGH INTO THE PAC NW BY TUESDAY, THE ECMWF AND CANADIAN ARE MUCH MORE AMPLIFIED, DIGGING SOME FAIRLY SIGNIFICANT ENERGY FURTHER SOUTH. THESE MODELS ALSO SET UP SOME SPLIT FLOW WITH A NORTHERN BRANCH SHORTWAVE HEADING EAST, BUT VERY WEAK. THE GFS DOES NOT DIG THE SYSTEM INTO THE WESTERN CONUS VERY MUCH, BUT BRINGS AN UPPER LOW QUICKLY THROUGH THE NORTHERN PLAINS WEDNESDAY AND DIGS IT INTO THE GREAT LAKES ON THURSDAY, LEAVING THE PLAINS IN NORTHWESTERLY FLOW. THE GFS IS ALSO MUCH STRONGER ON BRINGING COOLER AIR DOWN ON WEDNESDAY, DROPPING 850MB TEMPS INTO THE SINGLE DIGITS, ALTHOUGH AT LEAST THERE ARE NO BELOW ZERO READINGS. THE ENSEMBLE MEANS, INCLUDING BOTH THE NCEP AND CANADIAN MEMBERS, HAVE MORE TROUGHING IN THE WESTERN CONUS. THIS FITS WITH THE OPERATIONAL ECMWF AND CANADIAN, SO WILL LEAN MORE TOWARDS THAT DIRECTION AND BUMP UP TEMPS A BIT FOR WEDNESDAY/THURSDAY. && .AVIATION... A FRONTAL BOUNDARY STALLED OUT NEAR KGCK HAS BROUGHT LIGHT WINDS TO OUR NORTHERN SITES, WHILE KDDC HAS FINALLY STARTED TO PICK UP OUT OF THE SOUTH. THE BOUNDARY WILL BEGIN TO PUSH NORTHWARD LATE THIS AFTERNOON, BEFORE PLUNGING SOUTH TONIGHT. THINK THAT FRONT SHOULD PUSH SOUTH OF KDDC AROUND 02Z OR SO, LEAVING WINDS FROM THE NORTH AT ABOUT 10-20 KTS. THE NAM HAS SOME STRATUS FORMING JUST BEHIND THE FRONT TOWARDS TOMORROW MORNING, BUT SEEMS TO BE AN OUTLIER IN COMPARISON TO THE GFS AND RUC, ALTHOUGH THE SREF HAS SOME 30-50 PERCENT PROBABILITIES OF CEILINGS LESS THAN 3000 FT. WILL GO WITH SOME SCT015 FOR NOW, AND HAVE LATER SHIFTS TAKE A CLOSER LOOK AT IT. && .PRELIMINARY POINT TEMPS/POPS... DDC 45 61 39 65 / 20 20 10 10 GCK 42 59 36 62 / 30 40 10 10 EHA 42 59 36 63 / 20 30 10 10 LBL 44 61 39 63 / 20 20 10 10 HYS 44 61 38 65 / 40 30 10 10 P28 56 68 46 66 / 20 20 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ075>081-084>090. && FN02/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 341 AM CDT THU APR 29 2010 KSZ030-031-043>046-061>066-074>081-084>090-300845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 341 AM CDT THU APR 29 2010 /241 AM MDT THU APR 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 50 MPH WILL BE COMMON THIS AFTERNOON. IN ADDITION TO THE WINDS...ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND EARLY TONIGHT PRIMARILY EAST OF A HAYS TO COLDWATER LINE. IF STORMS DO FORM IN THIS AREA THEY MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 850 PM CDT THU APR 29 2010 KSZ046-300230- RUSH- 850 PM CDT THU APR 29 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RUSH COUNTY... AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OTIS...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. MORE STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING ALONG A LINE INTO SOUTH CENTRAL RUSH COUNTY AS WELL. LAT...LON 3869 9905 3835 9904 3835 9931 3869 9924 TIME...MOT...LOC 0150Z 217DEG 20KT 3860 9903 RUSSELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT THU APR 29 2010
KSZ065-079-300300-
EDWARDS-PAWNEE-
913 PM CDT THU APR 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND WESTERN
PAWNEE COUNTIES...
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF BURDETT...MOVING NORTHEAST AT 65
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3834 9947 3834 9904 3801 9921 3793 9956
3813 9956
TIME...MOT...LOC 0213Z 223DEG 56KT 3813 9943
RUSSELLThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 03:41 UTC.
5 hail. Local standard time, as filed.
The wind was estimated to be between 50 and 60 mph while the hail was falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227873, 227871, 227872, 227874, 227875.